Kentucky, 2003Flash Flood in Kentucky, June 16, 2003
June 16, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 16, 1:30 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 16, 1:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUN 16 2003
WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS. EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY. WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY. MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE. KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.
.JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING.
HEINLEIN
--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1132 AM EDT MON JUN 16 2003
NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.
TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.
.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.
MCLANE
-----------------------------------------------------------------
315 AM EDT MON JUN 16 2003
ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.
.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.
GEOGERIAN
-----------------------------------------------------------------
1022 PM EDT SUN JUN 15 2003
SHOWERS AND T-STORMS BECOMING MORE WIDELY SCATTERED IN NATURE AS
EVENING GOES ON. DESPITE REDUCED SHORT TERM FLASH FLOOD THREAT
DURING THE OVERNIGHT HOURS...WILL KEEP THE WATCH GOING FOR ANY ROGUE
SHOWER OR THUNDERSTORM ACTIVITY THAT MAY POP UP DURING THE OVERNIGHT
HOURS. WILL REDUCE POPS TO 50 ACROSS THE BOARD AND USE AREAL
TERMINOLOGY. TEMPS LOOK REASONABLE...HOWEVER WILL USE RANGE TO COVER
SOME OF THE MILDER LOCATIONS. UPDATE OUT SHORTLY.
GEOGERIAN
-----------------------------------------------------------------
415 PM EDT SUN JUN 15 2003
UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS. BOUNDARY IS STILL IN
THE VICINITY...NEAR THE OHIO RIVER. RADAR IS LIT UP LIKE A
CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE
AIRMASS. DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE
LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE
FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH.
WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES
OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN
FOR THE NEXT SEVERAL PERIODS. THEREFORE HAVE EXTENDED FFA FOR THE
REST OF THE NIGHT. ENSEMBLES ARE PUSHING FRONT THROUGH BY
FRIDAY/SATURDAY FINALLY. WILL CONTINUE THE DRY FORECAST FOR THE
WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH
WAA.
HEINLEIN
--------------------------------------------------------------------
1158 AM EDT SUN JUN 15 2003
MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE
CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN
ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK
SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED
TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT
RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO
RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY.
HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO
REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO
NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY.
MCLANE
Hazardous weather outlook, Jun 16, 5:36 AM EST, 11 hours 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
636 AM EDT MON JUN 16 2003
...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT
T0NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY
ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE
NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH
FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH
TUESDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
GEOGERIAN
Flash Flood, Rowan
- When
- June 16, 5:15 PM EST to 6:45 PM EST
- Where
- Rowan County, Farmers
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Several roads were closed in the western part of the county due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362796.